Texas, 2014Hail in Texas, June 27, 2014
June 27, 2014 · NWS AMA · 5 events in 2 counties and zones
A brief round of severe thunderstorms impacted the southern Texas Panhandle during the late evening hours of the 27th. These thunderstorms developed over northwest Texas along a surface trough and in response to a shortwave trough ejecting northeastward out of southern New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief round of severe thunderstorms impacted the southern Texas Panhandle during the late evening hours of the 27th. These thunderstorms developed over northwest Texas along a surface trough and in response to a shortwave trough ejecting northeastward out of southern New Mexico. These thunderstorms moved to the north-northeast along the surface trough to enter the southern Texas Panhandle around 7 PM CST. These storms would produce hail between the sizes of a quarter to golf balls. By 10 PM, the storms dissipated due to the loss of daytime heating and upper level support from the shortwave trough.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 27, 5:14 PM CST, 3 hours earlier.
Area forecast discussion, Jun 27, 5:14 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT FRI JUN 27 2014
.AVIATION...
00Z TAFS...PREDOMINANTLY VFR CONDITIONS ARE EXPECTED THROUGH THE TAF
PERIOD. THE ONE CAVEAT WILL BE IF ANY SHOWERS OR THUNDERSTORMS AFFECT
ANY OF THE TERMINALS THIS EVENING. THUS FAR THE CAP HAS BEEN HOLDING
ACROSS THE PANHANDLES. THINK THE RELATIVELY BETTER CHANCE OF ANY
SHOWERS OR STORMS WILL BE AT KGUY CLOSER TO THE STRONGER FORCING WITH
AN UPPER-LEVEL TROUGH. WILL CARRY A VCSH MENTION AT KGUY THROUGH
LATE EVENING BASED ON RADAR TRENDS...BUT WILL OMIT ANY MENTION AT
KDHT AND KAMA. BREEZY SOUTHERLY WINDS INITIALLY THIS EVENING WILL
EVENTUALLY DIMINISH AND TURN TO THE NORTHWEST OVERNIGHT OR SATURDAY
MORNING BEHIND A SURFACE TROUGH/WEAK COLD FRONT. WINDS WILL CONTINUE
TO VEER TO THE NORTHEAST AND POSSIBLY SOUTHEAST SATURDAY
AFTERNOON...BUT SPEEDS WILL BECOME LIGHT DURING THE AFTERNOON /LESS
THAN 10 KTS/.
KB
&&
.PREV DISCUSSION... /ISSUED 321 PM CDT FRI JUN 27 2014/
DISCUSSION...
A NEGATIVELY TILTED UPPER LEVEL TROUGH WHICH STRETCHES FROM NORTHERN
WYOMING INTO THE WESTERN PANHANDLES WILL CONTINUE TO ROTATE NORTHEAST
TONIGHT. THE ADDED LIFT FROM THIS TROUGH ALONG WITH INSTABILITY AND
MOISTURE SHOULD ALLOW FOR SOME SHOWERS AND THUNDERSTORMS TO DEVELOP
MAINLY OVER THE NORTHEAST HALF OF THE CWA LATE THIS AFTERNOON INTO
TONIGHT. A CAP ALOFT MAY KEEP THE ACTIVITY FROM GETTING TOO
WIDESPREAD. HOWEVER...IF A COUPLE OF STORMS CAN BREAK THE CAP...THEN
THEY MAY BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS THE MAIN
THREATS.
AS THE UPPER LEVEL TROUGH ROTATES NORTHEAST AWAY FROM THE PANHANDLES
WE WILL SEE A WESTERLY FLOW ALOFT. THIS WESTERLY FLOW SHOULD BE DRIER
FOR OUR AREA FOR THE WEEKEND. SOME STORMS MAY TRY TO FORM ALONG A
SURFACE TROUGH IN OUR FAR EASTERN CWA SATURDAY AFTERNOON...BUT
BELIEVE THE BETTER CHANCE WILL BE JUST TO OUR EAST.
BY MONDAY...THE FLOW ALOFT BECOMES NORTHWESTERLY AS AN UPPER LEVEL
RIDGE STARTS TO BUILD ACROSS THE GREAT BASIN AND ROCKIES. WEAK
DISTURBANCES IN THIS FLOW WILL COMBINE WITH AVAILABLE MOISTURE TO
HELP FORM THUNDERSTORMS OVER THE MOUNTAINS MONDAY AFTERNOON AND THEN
THEY SHOULD DRIFT THIS WAY MONDAY NIGHT. A COLD FRONT MOVES THROUGH
THE REGION BY MONDAY NIGHT AS WELL WHICH WILL ALSO PROVIDE A FOCUS
FOR SHOWER AND THUNDERSTORM DEVELOPMENT.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THEN FROM TUESDAY THROUGH
AT LEAST WEDNESDAY NIGHT AS THE RETURN FLOW ON THE SURFACE BEHIND THE
COLD FRONT PROVIDES MORE MOISTURE TO HELP FUEL MORE MOUNTAIN
CONVECTION.
BY THURSDAY THE NORTHWEST FLOW MAY WEAKEN ENOUGH TO WHERE
MOUNTAIN CONVECTION MAY NOT MAKE IT INTO OUR AREA.
FIRE WEATHER...
RELATIVE HUMIDITY VALUES MAY GET DOWN BELOW 20 PERCENT ACROSS THE
WESTERN PANHANDLES THROUGH THE WEEKEND...BUT GREEN UP SHOULD KEEP
ANY FIRE WEATHER CONCERNS AT A MINIMUM.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
08/11
Hazardous weather outlook, Jun 27, 2:40 PM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT FRI JUN 27 2014
OKZ001>003-TXZ001>020-280845-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
340 PM CDT FRI JUN 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND THE
NORTHEAST HALF OF THE TEXAS PANHANDLE. SOME OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS. ALSO...A
BRIEF TORNADO CAN NOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE OKLAHOMA AND TEXAS
PANHANDLES MONDAY NIGHT THROUGH WEDNESDAY NIGHT. ANY STORMS THAT
DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN
ALERT AND BE READY FOR POSSIBLE LIMITED ACTIVATION TONIGHT.
GOEHRING
In the hours before
Special weather statement, Jun 27, 7:29 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
829 PM CDT FRI JUN 27 2014
TXZ018-019-280215-
ARMSTRONG TX-DONLEY TX-
829 PM CDT FRI JUN 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG AND
SOUTHWESTERN DONLEY COUNTIES UNTIL 915 PM CDT...
AT 826 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES EAST OF WAYSIDE...OR 23 MILES SOUTH OF
CLAUDE...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CLARENDON... LELIA LAKE... HOWARDWICK...
GREENBELT LAKE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3507 10084 3475 10057 3475 10160
TIME...MOT...LOC 0129Z 233DEG 34KT 3480 10125
KB
Hail, Donley
- When
- June 27, 8:14 PM CST to 8:15 PM CST
- Where
- Donley County, 0.57 mi E of Hedley to 4.97 mi NNE of Hedley
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.870, -100.660
A discrete supercell moving northeastward entered southern Donley County around 8 PM CST. As this supercell moved over the town of Hedley (Donley County), a law enforcement official reported half dollar size hail (1.25 inches). After producing this hail, the supercell continued to move northeastward across the county.
Hail, Donley
- When
- June 27, 8:15 PM CST to 8:16 PM CST
- Where
- Donley County, 1.83 mi ENE of Jericho to 6.61 mi NNE of Jericho
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.180, -100.890
A discrete supercell moving northeastward entered southern Donley County around 8 PM CST. As this supercell moved north of the town of Clarendon (Donley County), a storm chaser reported golf ball size hail (1.75 inches) at the intersection of Interstate 40 and US Highway 70 (Donley County). After producing this hail, the supercell continued to move northeastward across the county.
Hail, Gray
- When
- June 27, 8:18 PM CST to 8:19 PM CST
- Where
- Gray County, 8.5 mi W of Alanreed to 8.05 mi WNW of Alanreed
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 35.210, -100.880
A discrete supercell moving northeastward entered southern Donley County around 8 PM CST. As this supercell moved north of the town of Clarendon (Donley County), a member of the public reported that ping pong ball size hail (1.50 inches) damaged a skylight on a camper at Lake McClellan (Donley County). After producing this hail, the supercell continued to move northeastward across the county.
Hail, Donley
- When
- June 27, 9:29 PM CST to 9:30 PM CST
- Where
- Donley County, 4.3 mi SSE of Howardwick to 3.83 mi ENE of Howardwick
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.010, -100.900
Another discrete supercell moving northeastward entered southern Donley County around 10 PM CST. As this supercell moved near the town of Howardwich (Donley County), a storm chaser reported quarter size hail (1.00 inch). After producing this hail, the supercell continued to move northeastward across the county.
Hail, Donley
- When
- June 27, 10:10 PM CST to 10:11 PM CST
- Where
- Donley County, 14.83 mi E of Jericho to 17.13 mi E of Jericho
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.140, -100.660
Another discrete supercell moving northeastward entered southern Donley County around 10 PM CST. As this supercell moved north of the town of Hedley (Donley County), a trained storm spotter reported quarter size hail (1.00 inch) 19 miles north of Hedley (Donley County). After producing this hail, the supercell continued to move northeastward across the county.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Lightning Strike in Wisconsin, June 27, 20142 injured · $1.2 million · EF1 · 2 events
- Flash Flooding and Hail in Nebraska, June 27, 2014$105,000 · 1.5 in hail · 35 events
- Hail in Texas, June 27, 2014$250,000 · 1.75 in hail · 3 events
- Damaging Winds in Iowa, June 27, 2014$202,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Florida, June 27, 2014$36,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Kansas, June 27 to 28, 20141.5 in hail · 17 events
- Tornadoes and Hail in Kansas, June 27, 2014EF0 · 13 events
- Tornadoes in Texas, June 27, 2014$15,000 · EF0 · 2 events
- Hail and Damaging Winds in Colorado, June 27, 20141 in hail · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 27, 20145 events
- Flash Flood and Flood in Minnesota, June 27, 2014$1,000 · 4 events
- Flash Flood and Hail in Wyoming, June 27, 20141.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516951, 516952, 516953, 516954, 516955.